A West Australian woman in her 40s has suffered blood clotting after receiving the AstraZeneca vaccine.
The woman is the second case of what is known as “thrombosis with thrombocytopenia” after having the jab.
The Therapeutic Goods Administration (TGA) confirmed the case was likely linked to the vaccination, but an urgent investigation was under way.
“The person remains in hospital receiving treatment and is in a stable condition,” a TGA statement read.
WA Health Minister Roger Cook said the woman was vaccinated in mid-March and two weeks later turned up to the emergency department of a regional hospital.
He said the woman was in ICU but her progress had been “positive” and she was believed to be in a stable condition.
It is believed she is a regional healthcare worker.
“The case is similar to other cases in Europe of a very rare clotting disorder,” he told reporters on Tuesday, noting additional blood tests and investigations are required.
RELATED: Three things stopping vaccine jab
“I understand that any vaccine or any medication has elements or risk associated with it.
“In Australia we have a ‘risk to benefit’ ratio which is different to other countries.”
It comes after a Victorian man was admitted to hospital with a rare blood clotting disorder just days after receiving the AstraZeneca vaccine.
At the time acting chief medical officer Michael Kidd said the TGA was investigating the reported case.
The man presented to Melbourne’s Box Hill Hospital on Good Friday with fever and abdominal pain. He had received his vaccine dose on March 22.
Subsequent tests determined he had abdominal clots and a very low platelet count when he arrived at hospital.
Professor Kidd said health authorities were taking the case “very seriously”.
More than 700,000 doses of AstraZeneca have been administered in Australia so far, and while the risk is low, two cases of thrombosis with thrombocytopenia means about one in 350,000 Australians could suffer from it.
“The TGA is carefully reviewing all Australian reports of blood clots following the AstraZeneca vaccine and are requesting further information from reporters where needed,” the statement read.
Common symptoms after having the vaccine include fever, sore muscles, tiredness and headaches, which usually occur within a day of two and quickly subside.
The TGA said patients should seek immediate medical attention if they developed symptoms, such as a persistent headache, blurred vision, shortness of breath, chest or abdominal pain and unusual bruising, a few days after getting the vaccine.
Some countries in Europe have suspended the rollout of the AstraZeneca vaccine over concerns of blood clots, but Australian health regulators have backed its safety.
Last week urgent new medical advice prompted the federal government to “recalibrate” its coronavirus vaccine strategy, likely delaying the rollout even further.
Most Australians under 50 would no longer be recommended to use the AstraZeneca coronavirus vaccine because of concerns around blood clots.
Prime Minister Scott Morrison called a press conference on Thursday to announce the change, based on advice from the Australian Technical Advisory Group on Immunisation (ATAGI).
Federal health secretary Brendan Murphy, at the time, broke down what the new advice would mean for the vaccination program.
“For phase one, which is vulnerable people, we will pretty much continue as we are,” he said.
“Those over 70 and 80 will continue to get AstraZeneca at their GPs and be confident in its efficacy and its safety.”